Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Drug-induced pituitary apoplexy is a rare but important consideration when evaluating patients with this presentation. We describe an unusual case of a patient with a known pituitary macroadenoma presenting with acute-onset third nerve palsy and headache secondary to tumour enlargement and apoplexy. This followed gonadotropin-releasing hormone (GNRH) agonist therapy used to treat metastatic prostate carcinoma. Following acute management, the patient underwent transphenoidal debulking of his pituitary gland with resolution of his third nerve palsy. Subsequent retrospective data interpretation revealed that this had been a secretory gonadotropinoma and GNRH agonist therapy resulted in raised gonadotropins and testosterone. Hence, further management of his prostate carcinoma required GNRH antagonist therapy and external beam radiotherapy. This case demonstrates an uncommon complication of GNRH agonist therapy in the setting of a pituitary macroadenoma. It also highlights the importance of careful, serial data interpretation in patients with pituitary adenomas. Finally, this case presents a unique insight into the challenges of managing a hormonal-dependent prostate cancer in a patient with a secretory pituitary tumour.
FREE DAILY AND WEEKLY NEWSLETTERS OFFERED BY CONTENT OF INTEREST
Did you find this article relevant? Subscribe to UroToday-GUOncToday!
The fields of GU Oncology and Urology are advancing rapidly including new treatments, enrolling clinical trials, screening and surveillance recommendations along with updated guidelines. Join us as one of our subscribers who rely on UroToday as their must-read source for the latest news and data on drugs. Sign up today for blogs, video conversations, conference highlights and abstracts from peer-review publications by disease and condition delivered to your inbox and read on the go.
While non-functioning gonadotropinomas represent the most common form of pituitary macroadenoma, functioning gonadotropinomas are exceedingly rare.Acute tumour enlargement, with potential pituitary apoplexy, is a rare but important adverse effect arising from GNRH agonist therapy in the presence of both functioning and non-functioning pituitary gonadotropinomas.GNRH antagonist therapy represents an alternative treatment option for patients with hormonal therapy-requiring prostate cancer, who also have diagnosed with a pituitary gonadotropinoma.
Endocrinology, diabetes & metabolism case reports. 2016 Jun 08 [Epub]
Fergus Keane, Aoife M Egan, Patrick Navin, Francesca Brett, Michael C Dennedy
Department of Endocrinology , University Hospital Galway, Newcastle, Galway , Ireland., Department of Endocrinology, University Hospital Galway, Newcastle, Galway, Ireland; School of Medicine, National University of Ireland Galway, Newcastle, Galway, Ireland., Department of Radiology , University Hospital Galway, Newcastle, Galway , Ireland., Department of Pathology , Beaumont Hospital, Beaumont Road, Dublin 9 , Ireland., Department of Endocrinology, University Hospital Galway, Newcastle, Galway, Ireland; School of Medicine, National University of Ireland Galway, Newcastle, Galway, Ireland.